Oklahoma, 2021Tornadoes and Flash Flood in Oklahoma, May 3, 2021
May 3, 2021 · NWS TSA · 15 events in 8 counties and zones
Severe thunderstorms developed across portions of eastern Oklahoma during the evening of the 3rd, along and mostly east of a stationary front that stretched across the area. The air mass across southeastern Oklahoma and west central Arkansas became very unstable ahead of the storms, and wind shear across the region increased as an upper level disturbance approached from the west.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $197,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms developed across portions of eastern Oklahoma during the evening of the 3rd, along and mostly east of a stationary front that stretched across the area. The air mass across southeastern Oklahoma and west central Arkansas became very unstable ahead of the storms, and wind shear across the region increased as an upper level disturbance approached from the west. These conditions supported the development of supercells and bowing line segments, which produced several tornadoes, large hail up to ping pong ball size, and damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 3, 5:51 PM CST, 1 hour earlier.
Area forecast discussion, May 3, 5:51 PM CST, 1 hour before
Area Forecast Discussion
National Weather Service Tulsa OK
651 PM CDT Mon May 3 2021
.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
MVFR ceilings will develop this evening as numerous showers and
thunderstorms overspread the area. Showers will linger into
Tuesday morning at the northeast Oklahoma sites, with mainly MVFR
ceilings continuing. Ceilings are expected to improve to VFR at
the northeast Oklahoma sites Tuesday afternoon. North winds will
gust to over 20 knots at times later tonight and Tuesday.
&&
.PREV DISCUSSION... /Issued 147 PM CDT Mon May 3 2021/
DISCUSSION...
The stage is set for the weather to get active
late this afternoon into the overnight hours
across eastern Oklahoma and western Arkansas.
At 1 pm, a cold front was located near a Jay, Oklahoma
to Chandler, Oklahoma line. A warm front had surged north
to around Interstate 40. Meanwhile a mid-level low was
spinning over the southern Rockies. The airmass in the
warm sector south of I-40 has become increasingly unstable
with surface dew points in the mid 60s to lower 70s and
temperatures in the upper 70s and lower 80s. Surface
based cape values are already in in the 3000 to 4000 J/KG
range across this afternoon.
Rapid thunderstorm development is expected later this afternoon
and evening as the cap weakens in the vicinity of the the cold
front as it sags further to the south and east. Some of the
CAM solutions hint the initial thunderstorm development will
take place across east-central Oklahoma and further to
the south along the dry line into north-central Texas. This
initial activity is expected to become severe with very large
hail, damaging winds to around 70 mph and tornadoes all possible
as the deep layer shear improves across the region. Severe
thunderstorms are expected to line up all along the cold
front/dry line and spread to east as the evening wears on
with damaging winds and large hail becoming the main concern.
However, the tornado threat will continue. Additional thunderstorms
are expected to develop behind the cold front this evening across
northeast Oklahoma as the mid-level shortwave approaches from
the west. These storms will likely pose a large hail threat.
The severe weather threat will wind down as we move into the
early morning hours of Tuesday. However, the chances of showers
and storms will persist into Tuesday afternoon as the mid-level
system moves across the region.
Much cooler temperatures are forecast for Tuesday in the wake of
the departing cold front. There will be small chances for showers
across portions of eastern Oklahoma and western Arkansas Wednesday
night as a weak system moves through the region. Unsettled
weather returns over the weekend and into early next week as a
frontal boundary sags into the areas.
the region
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&
AVIATION.....05
Hazardous weather outlook, May 3, 3:58 PM CST, 2 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
458 PM CDT Mon May 3 2021
ARZ001-002-010-011-019-020-029-OKZ049-053>076-041045-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
458 PM CDT Mon May 3 2021
...SEVERE WEATHER LATE THIS AFTERNOON AND EVENING...
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...This Evening and Tonight.
TORNADO.
RISK...Elevated.
AREA...Southeast Oklahoma and Northwest Arkansas.
ONSET...After 7 PM Eastern Oklahoma. After 9 PM Northwest
Arkansas.
AREA OF GREATEST RISK...Along and Southeast of Okfuskee county
Benton county.
SEVERE THUNDERSTORM.
RISK...Critical.
AREA...South of Interstate 44 and also Northwest Arkansas.
ONSET...After 7 PM Eastern Oklahoma. After 9 PM Northwest
Arkansas.
AREA AT GREATEST RISK...ALong and Southeast of Okfuskee county
to Benton county.
FLASH FLOOD.
RISK...Limited.
AREA...East Central and Southeast Oklahoma and also Northwest
Arkansas.
ONSET...After 7 PM.
HEAVY RAIN.
RISK...Elevated.
AREA...Eastern Oklahoma and Northwest Arkansas.
ONSET...After 7 PM.
DISCUSSION...
Severe thunderstorms are expected this evening into tonight as a
cold front pushes across southeast Oklahoma and northwest
Arkansas. Thunderstorms are forecast to develop and quickly
strengthen early this evening and move into Southeast Oklahoma and
spread across eastern Oklahoma and northwest Arkansas this
evening and tonight. The greatest severe threat is expected ahead
of the front from Okfuskee county in east central Oklahoma to
Benton county in northwest Arkansas and southeast through
southeast Oklahoma and west central Arkansas. Large hail to the
size of baseballs, damaging winds of 70 mph and a couple of
tornadoes will be possible within these locations. These storms
should start out more discrete and organize into a line of storms
as they move over far southeast Oklahoma and western Arkansas late
this evening. As this transition occurs, severe weather threats
are forecast to transition to more of a damaging wind and large
hail threat with an low tornado potential along the leading line
of storms overnight. Periods of heavy rainfall are also possible
with these storms with rainfall amounts greater than one inch
across parts of southeast Oklahoma and northwest Arkansas. This
rainfall on top of recent rains will allow for areas of flash
flooding conditions to be possible.
Behind the front across northeast Oklahoma, storms look to be
more elevated in nature with large hail to the size of golf balls
and damaging winds of 60 mph possible. These storms along with
severe weather conditions will remain possible into the overnight
hours before the front exits the region. Overall severe potentials
should begin to weaken after midnight tonight. Rain and isolated
thunderstorm chances will remain possible late tonight into
Tuesday as the upper level low pressure system moves across the
region.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
TUESDAY...Thunderstorm Potential...High Wind Potential.
WEDNESDAY AND THURSDAY...No Hazards.
FRIDAY...Thunderstorm Potential.
SATURDAY...Thunderstorm Potential...High Wind Potential.
SUNDAY...Thunderstorm Potential.
EXTENDED DISCUSSION...
Thunderstorm chances return Friday night and continue through the
weekend as low level moisture begins to increase with stronger
zonal flow aloft. Some of these storms could be strong to severe.
Continue to monitor the latest forecast.
EMERGENCY MANAGEMENT PLANNING STATEMENT...
Emergency management personnel should continue to closely monitor
weather conditions this evening into tonight as severe weather is
expected over much of eastern Oklahoma and Northwest Arkansas.
weather.gov/tulsa contains additional information.
In the hours before
Special weather statement, May 3, 5:41 PM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Tulsa OK
641 PM CDT Mon May 3 2021
OKZ065-066-040015-
Okmulgee OK-Okfuskee OK-
641 PM CDT Mon May 3 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OKMULGEE AND CENTRAL
OKFUSKEE COUNTIES UNTIL 715 PM CDT...
At 641 PM CDT, a strong thunderstorm was located 3 miles south of
Okemah, moving northeast at 40 mph.
Dime to penny size hail and winds in excess of 40 mph will be
possible with this storm.
Locations in or near the path include...
Okemah... Henryetta...
Dewar... Clearview...
Pharoah...
This includes Interstate 40 in Oklahoma between mile markers 216 and
240.
A Tornado Watch remains in effect until 1100 PM CDT for southeastern,
northeastern and east central Oklahoma.
LAT...LON 3561 9617 3545 9587 3533 9633 3542 9639
TIME...MOT...LOC 2341Z 239DEG 35KT 3539 9631
Special weather statement, May 3, 5:53 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Tulsa OK
653 PM CDT Mon May 3 2021
OKZ071-073-040030-
Pittsburg OK-McIntosh OK-
653 PM CDT Mon May 3 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MCINTOSH AND
NORTHWESTERN PITTSBURG COUNTIES UNTIL 730 PM CDT...
At 653 PM CDT, a strong thunderstorm was located over Lamar, moving
northeast at 20 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations in or near the path include...
Hanna... Scipio...
Vernon...
A Tornado Watch remains in effect until 1100 PM CDT for southeastern
Oklahoma.
LAT...LON 3506 9607 3509 9606 3512 9603 3512 9601
3515 9601 3515 9598 3532 9598 3535 9593
3512 9576 3501 9609 3505 9609
TIME...MOT...LOC 2353Z 238DEG 17KT 3512 9611
LacySpecial weather statement, May 3, 6:19 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Tulsa OK
719 PM CDT Mon May 3 2021
OKZ065-066-071-040045-
Okmulgee OK-Okfuskee OK-McIntosh OK-
719 PM CDT Mon May 3 2021
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MCINTOSH...SOUTHEASTERN
OKMULGEE AND SOUTHEASTERN OKFUSKEE COUNTIES UNTIL 745 PM CDT...
At 719 PM CDT, a strong thunderstorm was located 5 miles northeast of
Dustin, moving northeast at 40 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations in or near the path include...
Henryetta... Dewar...
Schulter... Grayson...
Hanna... Hoffman...
Hitchita... Pierce...
Vernon...
This includes Interstate 40 in Oklahoma between mile markers 237 and
259.
A Tornado Watch remains in effect until 1100 PM CDT for southeastern,
northeastern and east central Oklahoma.
LAT...LON 3560 9591 3547 9560 3517 9591 3522 9598
3529 9598 3529 9608
TIME...MOT...LOC 0019Z 213DEG 34KT 3531 9594Special weather statement, May 3, 6:37 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Tulsa OK
737 PM CDT Mon May 3 2021
OKZ070-071-040100-
Muskogee OK-McIntosh OK-
737 PM CDT Mon May 3 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MCINTOSH AND CENTRAL
MUSKOGEE COUNTIES UNTIL 800 PM CDT...
At 736 PM CDT, a strong thunderstorm was located over Checotah,
moving north at 40 mph.
Dime to penny size hail and winds in excess of 40 mph will be
possible with this storm.
Locations in or near the path include...
Muskogee... Checotah...
Oktaha... Rentiesville...
Lake Eufaula State Park... Keefeton...
Wainwright... Summit...
Onapa...
This includes Interstate 40 in Oklahoma between mile markers 258 and
274.
A Tornado Watch remains in effect until 1100 PM CDT for southeastern
and east central Oklahoma.
LAT...LON 3537 9538 3538 9563 3573 9564 3570 9526
TIME...MOT...LOC 0036Z 188DEG 33KT 3546 9550
Event by event
7 thunderstorm wind, 5 hail, 2 tornado, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Pittsburg
- When
- May 3, 6:51 PM CST
- Where
- Pittsburg County, 1 mi N of Savanna
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 34.844, -95.830
A storm tracker for a local tv station estimated 80 mph thunderstorm wind gusts.
Hail, Pittsburg
- When
- May 3, 6:51 PM CST
- Where
- Pittsburg County, 1 mi N of Savanna
- Measured
- 1.5 in hail
- Property damage
- $15,000
- Reported by
- Broadcast Media
- Coordinates
- 34.844, -95.830
A storm tracker for a local tv station reported ping pong ball size hail.
Thunderstorm Wind, Pittsburg
- When
- May 3, 6:56 PM CST
- Where
- Pittsburg County, 0.29 mi NW of (Mlc)mc Alester Muni
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 34.883, -95.784
The ASOS at the McAlester Regional Airport measured 71 mph thunderstorm wind gusts.
Hail, Latimer
- When
- May 3, 7:38 PM CST
- Where
- Latimer County, 4.89 mi NE of Patterson
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.001, -95.340
Thunderstorm Wind, Haskell
- When
- May 3, 7:55 PM CST
- Where
- Haskell County, 1 mi ESE of Stigler
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.245, -95.114
Thunderstorm wind gusts were estimated to 60 mph near Stigler.
Hail, Creek
- When
- May 3, 8:14 PM CST
- Where
- Creek County, 3 mi NW of Mounds
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 35.901, -96.108
Thunderstorm Wind, Choctaw
- When
- May 3, 8:17 PM CST
- Where
- Choctaw County, 0.62 mi SW of Speer
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.113, -95.557
Strong thunderstorm wind blew down several trees across the northern part of Choctaw County, near the town of Speer.
Thunderstorm Wind, Le Flore
- When
- May 3, 8:21 PM CST
- Where
- Le Flore County, 3.7 mi NNW of Bokoshe
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 35.232, -94.797
Strong thunderstorm wind blew down a tree and power lines on Twilight Road near Bokoshe.
Hail, Le Flore
- When
- May 3, 8:24 PM CST
- Where
- Le Flore County, Poteau
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 35.050, -94.620
Flash Flood, Pittsburg
- When
- May 3, 8:27 PM CST to 9:45 PM CST
- Where
- Pittsburg County, 0.79 mi WSW of North Mc Alester to 1.68 mi NNW of (Mlc)mc Alester Muni
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 34.947, -95.784
Numerous roads in and around McAlester were flooded, and several vehicles were stranded in high water.
Thunderstorm Wind, Choctaw
- When
- May 3, 8:30 PM CST
- Where
- Choctaw County, 0.9 mi NE of Spencerville
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.140, -95.340
Strong thunderstorm wind blew down several trees across the northern part of Choctaw County, near the town of Spencerville.
Tornado, Sequoyah
- When
- May 3, 8:33 PM CST to 8:41 PM CST
- Where
- Sequoyah County, 3.49 mi NW of Paw Paw to 0.86 mi ENE of West Ft Smith
- Rating
- EF1
- Path length
- 6.9 mi
- Path width
- 1,200 yd
- Continued into
- Crawford, Ar (TSA)
- Property damage
- $30,000
- Reported by
- NWS Storm Survey
- Coordinates
- 35.363, -94.547
This is the first segment of a four segment tornado. The tornado developed southeast of Muldrow, where trees were uprooted. It moved northeast uprooting trees, toppling multiple center-pivot irrigation systems, and snapping power poles to near Moffett. Based on this damage, maximum estimated wind in this segment of the tornado was 95 to 105 mph. The tornado continued into Crawford County, Arkansas.
Tornado, Sequoyah
- When
- May 3, 8:36 PM CST to 8:45 PM CST
- Where
- Sequoyah County, 1.45 mi ESE of Muldrow to 2.57 mi NE of Greenwood Jct
- Rating
- EF1
- Path length
- 8.5 mi
- Path width
- 900 yd
- Continued into
- Crawford, Ar (TSA)
- Property damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 35.409, -94.578
This is the first segment of a two segment tornado. This tornado developed on the east side of Muldrow, Oklahoma, uprooting trees and snapping large tree limbs. It moved east-northeast passing just north of Roland, where trees were snapped, power poles were snapped, outbuildings were destroyed, and several homes were damaged. The tornado then moved northeast uprooting trees, snapping power poles, and damaging outbuildings as it approached the state line. Based on this damage, maximum estimated wind in this segment of the tornado was 100 to 110 mph. The tornado continued into Crawford County, Arkansas.
Thunderstorm Wind, Le Flore
- When
- May 3, 8:51 PM CST
- Where
- Le Flore County, 0.8 mi ENE of Arkoma
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 35.353, -94.436
Strong thunderstorm wind blew down trees and power lines.
Hail, Pawnee
- When
- May 3, 10:46 PM CST
- Where
- Pawnee County, 1 mi W of Pawnee
- Measured
- 1.5 in hail
- Property damage
- $20,000
- Reported by
- Social Media
- Coordinates
- 36.330, -96.818
Ping pong ball size hail damaged vehicles and homes.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, May 3, 20218 injured · $4.2 million · EF2 · 82 events
- Tornadoes and Flash Flooding in Georgia, May 3 to 4, 20211 death · $1.5 million · EF1 · 47 events
- Tornadoes and Damaging Winds in Arkansas, May 3, 20211 injured · $16 million · EF1 · 11 events
- Tornadoes and Hail in South Carolina, May 3, 20211 injured · $465,000 · EF2 · 6 events
- Tornado in Virginia, May 3, 2021$500,000 · EF2 · 1 event
- Hail and Damaging Winds in Arkansas, May 3 to 4, 2021$370,000 · 1 in hail · 30 events
- Tornado and Damaging Winds in West Virginia, May 3, 20211 injured · $117,000 · EF1 · 6 events
- Tornadoes and Damaging Winds in Maryland, May 3, 2021$313,000 · EF0 · 7 events
- Tornado and Hail in Arkansas, May 3 to 4, 2021$107,000 · EF0 · 12 events
- Tornado in Georgia, May 3, 2021$50,000 · EF1 · 1 event
- Tornado and Damaging Winds in North Carolina, May 3, 2021$110,000 · EF0 · 3 events
- Tornado and Flash Flooding in Kentucky, May 3 to 4, 2021EF1 · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 957314, 957315, 957316, 959186, 959281, 959191, 959278, 959194, 959192, 959282, 959279, 958722, 958724, 959195, 959280.